Cortisone shot for knee

#1
I am schedule to get cortisone injections in my knees this week due to my arthritis. Does anyone here have any experiences with this? I have read on the internet that the shots can do wonders for stopping the inflamation and other times it does nothing at all.

I am planning on going on a big salsa crusie at the end of Nov and I would really like to dance with worrying about another flare (which happens 80% of time after dancing).

Thanks!
 

skwiggy

Well-Known Member
#2
My doctor advised me never to do a cortisone shot unless it was an absolute last resort. It can help alleviate a lot of short term acute pain, but as he put it, it can cause more problems that it solves. Cortisone deteriorates the bone and cartilage over time, and the results only last for up to about 6 months. So you may end up needing to repeat the injection, causing long term damage to the knee.

A lot of times insurance will cover cortisone injections over physical therapy or other methods because it's cheaper in the short term. Make sure that it is your doctor supporting this treatment, and not your insurance coverage.

Good luck. I wish you a speedy recovery.
 
#3
I've had a cortisone shot in my foot. It did help some. But I know other people for whom they worked great!

Have you tried glucosamine supplements? Lots of people swear by them for arthritis and there is some research documenting that they help.

You can also try taking an anti-inflammatory, e.g. ibuprophen, before you dance. Having it already in your system before you stress the knee will help keep inflammation from developing.

Ice after exercise also helps.

If your doctor thinks a knee brace during dancing might help you, you can find a good selection of them at supportplus.com.

Good luck! I hope you have a great time on the cruise!
 
#4
I've had a cortisone shot in my foot. It did help some. But I know other people for whom they worked great!

Have you tried glucosamine supplements? Lots of people swear by them for arthritis and there is some research documenting that they help.

You can also try taking an anti-inflammatory, e.g. ibuprophen, before you dance. Having it already in your system before you stress the knee will help keep inflammation from developing.

Ice after exercise also helps.

If your doctor thinks a knee brace during dancing might help you, you can find a good selection of them at supportplus.com.

Good luck! I hope you have a great time on the cruise!
Thanks for the advise waltzgirl
I have tried everything you have mention. I was thinking about adding fish oils pills to my diet as well.

I have no clue if the injections will do more good then harm but after a year of taking pills (ibuprophen,glucosamine,naproxen) , PT and icing which provides some relief but when I tried to dance at a 100%, the pain will cancel everything out.

I was in a knee brace in the past, and I am considering putting it back on.
 

MacMoto

Active Member
#7
I had a cortisone shot in my arm once (not for arthritis though). It gave me excruciating pain (worse than my original pain) which took three days to subside, and when it did die down, the original pain came back very quickly.

I do know people who benefited from the injection, so it may well work for you, but I also know other people with similar experiences to mine -- you've been warned.

The effect of the shot (if it does work) is often short-lived. It is a very bad idea to get more than three injections in the same place.
 

cornutt

Well-Known Member
#9
My doctor advised me never to do a cortisone shot unless it was an absolute last resort.
Here's what I know about cortisone: It's a steroid (not an anabolic steroid, though). I've had about half a dozen over the past fifteen years or so. They've always helped me for whatever problems I needed them for (most recently for my toe). For occasional use, in people who can tolerate cortisone, I don't think they are harmful. But skwiggy is correct that chronic use will deteriorate joint tissue, in particular.

And, as macmoto pointed out, some people experience extremely adverse reactions to cortisone. I don't know why this is, and apparently there is no way to test for it other than to get a shot and see what happens. I have a friend who lost most of his stomach due to an adverse reaction to cortisone. So if a doctor is prescribing one, and you've never had one before, be careful.
 
#10
Just wanted to give an update to those who were following this thread. I did not get the cortisone injections and my doctor suggested another product called Supartz (Join Fluid Therapy). I am still waiting to see if this treatment option is cover by my insurance.

I have posted a more indept update on my salsa blog, feel free to check it out.

Thanks everyone for the advice!
 

Dance Ads